Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Phoenix, AZ

September 16, 2019Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 16, 2019, 6:54 PM MST for Maricopa County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2019, 6:54 PM MST (01:54 UTC)
Expired
Sep 16, 2019, 7:30 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 84 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS55 KPSR 170154
SVRPSR
AZC013-170230-
/O.NEW.KPSR.SV.W.0049.190917T0154Z-190917T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
654 PM MST Mon Sep 16 2019

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 730 PM MST.

* At 653 PM MST, a severe thunderstorm was located 9 miles northeast
  of Cotton Center, or 11 miles south of Buckeye, moving northeast at
  15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Goodyear and Buckeye. 

* This includes AZ Route 85 between mile markers 138 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3314 11263 3323 11267 3336 11253 3321 11239
TIME...MOT...LOC 0153Z 236DEG 14KT 3321 11259 

HAIL...0.88IN
WIND...60MPH
 
$$

SDB
1 follow-up statement
044 
WWUS55 KPSR 170222
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
722 PM MST Mon Sep 16 2019

AZC013-170231-
/O.EXP.KPSR.SV.W.0049.000000T0000Z-190917T0230Z/
Maricopa AZ-
722 PM MST Mon Sep 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
730 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
western Maricopa county.

LAT...LON 3314 11263 3323 11267 3336 11253 3321 11239
TIME...MOT...LOC 0221Z 255DEG 18KT 3323 11249 

$$

SDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 5:21 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 16, 5:21 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
521 PM MST Mon Sep 16 2019

.UPDATE...
Updated 00Z aviation discussion.

&&

.SYNOPSIS...
A low pressure system passing mainly to the north of the region
today will continue to allow for scattered showers and
thunderstorms to continue across portions of south-central
Arizona into this evening. Drying conditions during the middle
part of the week will bring sunny skies and near normal
temperatures likely through the upcoming weekend.

&&

.DISCUSSION...
Current radar shows scattered coverage of showers and
thunderstorms across the state this afternoon. Strong to severe
thunderstorms were currently ongoing to the south near the Casa
Grande area at this time. This activity will continue over the
next few hours with the best chances remaining just outside of the
Phoenix area. Dewpoints at this hour are in the upper 50s to low
60s range across much of south-central and southern Arizona. SPC
Mesoanalysis shows MLCAPE values upwards of 2000 J/Kg across parts
of south-central Arizona with higher values residing in the
southern part of the state. The main concerns with these storms
will be gusty winds along with isolated areas of dense blowing
dust. Isolated incidences of large hail and localized flooding
will also be possible with any of these stronger storms.

A weak jet streak ahead of an approaching Pacific trough located
over the northwestern U.S is aiding in providing upper air ascent
across much of the state today, which is helping to initiate the
convection this afternoon. Upper-air analysis showed the trough axis
located across the western fringes of the continental U.S. This jet
streak will continue to aid in providing upper air ascent to help
kick off isolated to scattered showers and thunderstorms across
parts of the state this afternoon into the evening. Most of this
convection will occur south of Phoenix with isolated showers and
thunderstorms for the metro. Moderate instability this afternoon
will help to overcome a dry, warm mid layer aloft. CAMs indicate
additional activity developing in Yavapai County and skirting
across northern portions of the metro going into this evening.
Showers and thunderstorms taper off later this evening with only a
few light lingering showers possible.

The main pv anomaly within Pacific trough is forecast to move
into Wyoming by late Tuesday morning with the trailing trough axis
washing out across northern Arizona. The Desert Southwest will
continue to be under broad cyclonic flow on Tuesday, but the
warm/dry layer aloft looks to strengthen and daytime mixing
Tuesday afternoon should mix out much of the decent boundary layer
moisture. There may be some isolated showers and a few
thunderstorms across the higher terrain in eastern Arizona Tuesday
afternoon, but the lower deserts will be dry and sunny.

The flow pattern aloft will change very little into Wednesday and
Thursday, but another Pacific shortwave trough is seen entering
the Great Basin on Thursday. The airmass will still be fairly dry
during this time with only slight chances of showers and storms
seen over the eastern Arizona high terrain on Thursday. The
tighter height packing will result in increased winds both days
with afternoon gusts up to 25 mph. Once this shortwave exits to
the northeast on Friday, significantly drier air is seen moving
through southern Arizona as PWATs drop to below 0.5" in most
areas. This should drop daytime surface dew points into the 20s
and 30s while providing excellent nocturnal cooling conditions.
This should allow for overnight lows down into the 60s across the
rural deserts and even near 70 in Phoenix by Friday morning. High
temperatures this week will remain fairly stable with lower
desert readings 100-102 degrees through Wednesday followed by the
middle to upper 90s for Thursday and Friday.

&&

.AVIATION...Updated at 0015Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A southerly outflow boundary that has caused gusts up to 20 knots
at KPHX and KIWA will continue to move north into KSDL and KDVT
over the next hour. Although there is a relatively strong midlevel
stable layer aloft that should inhibit convection, recent clearing
may allow for surface-based instability to increase enough to
overcome this and allow for a few convective cells to develop as
depicted by the 22Z HRRR. Based on this, we have included VCSH and
7-8 kft ceilings for all sites except KIWA from 0030-0130Z as the
outflow boundary attempts to develop cells over the Phoenix
Mountains. However, confidence on this is low due to uncertainties
about instability that the 00Z balloon launch may help resolve.

The forecast beyond the next few hours is dependent on whether
convection develops or not by 01-02Z. If no convection develops,
winds should gradually back to the S-SE and eventually E-SE
overnight. If convection does develop, more northwesterly to
westerly headings will be more likely. Cells that are developing
east of Gila Bend may push a S-SW outflow into the Phoenix sites
that may trigger convection after 02Z. In addition, cells that
are about 50 miles west of Phoenix may push N-NW outflow into
Phoenix that could trigger convection after 04Z. Considering that
the our instability and evolution of convection over next couple
hours will dictate what occurs later this evening, we will
probably issue an updated forecast discussion in a couple of
hours. Regardless, no aviation impacts are expected tomorrow with
a typical diurnal westerly shift around 19-20Z.

Southeast California/Southwest Arizona including KIPL and KBLH:

Main aviation weather concern will be breezy conditions as the
pressure gradient tightens ahead of strong area of low pressure
across the Great Basin. Westerly gusts up to 25 knots will be
possible at KIPL and KBLH through late evening, before subsiding
during the overnight hours. Winds should generally remain westerly
through the TAF period with gusts up to 20 knots possible on
Tuesday afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A series of low pressure systems will move through the Great Basin
this week, resulting in a drying trend. Consequently, chances for
wetting rains will remain below 10 percent each day, even across
the higher terrain east of Phoenix. Near normal temperatures are
also anticipated while afternoon humidity levels will range from
10 to 25%. Occasional breeziness will also be possible,
particularly Thursday afternoon.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith/Kuhlman
AVIATION...Hopper
FIRE WEATHER...Hirsch

In the hours before

Local storm report, Sep 16, 2:20 PM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST MON SEP 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     DUST STORM       5 NNE ARIZONA CITY      32.81N 111.63W
09/16/2019                   PINAL              AZ   TRAINED SPOTTER

            VISIBILITY 1/4 MILE IN DENSE BLOWING DUST.

&&

MP
Special weather statement, Sep 16, 4:54 PM MST, 2 hours before
Special Weather Statement
National Weather Service Phoenix AZ
454 PM MST Mon Sep 16 2019

AZZ533-538-170045-
Tonopah Desert AZ-Central La Paz AZ-
454 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 545 PM MST...

At 454 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Salome, or 33 miles west of Tonopah, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wenden.

This includes the following highways...
AZ Interstate 10 between mile markers 56 and 71.
US Highway 60 near mile marker 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 11333 3374 11333 3374 11329 3369 11316
      3347 11346 3355 11362 3383 11352
TIME...MOT...LOC 2354Z 216DEG 15KT 3358 11350

18
Special weather statement, Sep 16, 5:42 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
542 PM MST Mon Sep 16 2019

AZZ553-554-559-170115-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
542 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
615 PM MST/615 PM PDT/...

At 541 PM MST/541 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles east of Freeman, or 24 miles west of Casa
Grande, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.   Blowing dust and reduced visibilities down to 1 to 2
miles will also be possible.

Locations impacted include...
Maricopa, Freeman, Stanfield and Ak-Chin Village.

This includes the following highways...
AZ Interstate 8 between mile markers 142 and 165.
AZ Route 238 between mile markers 42 and 43.
AZ Route 347 between mile markers 161 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3275 11224 3288 11233 3309 11207 3280 11188
TIME...MOT...LOC 0041Z 238DEG 15KT 3287 11216

18
Special weather statement, Sep 16, 6:01 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST Mon Sep 16 2019

AZZ533-534-538-170145-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
601 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 645 PM MST...

At 600 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Wenden, or 24 miles west of Tonopah, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central La Paz
and Maricopa Counties.
This includes AZ Interstate 10 between mile markers 61 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3341 11341 3353 11356 3377 11335 3367 11296
TIME...MOT...LOC 0100Z 229DEG 19KT 3358 11335

SDB
Special weather statement, Sep 16, 6:33 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
633 PM MST Mon Sep 16 2019

AZZ538-539-553-559-170215-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
Tonopah Desert AZ-Gila Bend AZ-
633 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
715 PM MST...

At 633 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoran National Monument, or 13 miles east of Gila Bend, moving east
at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque, Cotton
Center, Sonoran National Monument and Mobile.

This includes the following highways...
AZ Interstate 8 between mile markers 113 and 129.
AZ Route 238 between mile markers 1 and 34.
AZ Route 85 between mile markers 1 and 5, and between mile markers
119 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 11283 3325 11232 3310 11220 3302 11221
      3302 11217 3305 11216 3300 11212 3300 11214
      3298 11220 3284 11273
TIME...MOT...LOC 0133Z 250DEG 20KT 3301 11246

SDB
Special weather statement, Sep 16, 6:44 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
644 PM MST Mon Sep 16 2019

AZZ538-540-559-170230-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-
644 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...

At 644 PM MST, Doppler radar was tracking a strong thunderstorm near
Cotton Center, or 13 miles south of Buckeye, moving northeast at 10
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Buckeye.

This includes AZ Route 85 between mile markers 133 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 11267 3321 11272 3335 11255 3319 11243
TIME...MOT...LOC 0144Z 240DEG 7KT 3319 11264

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:33 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 16, 5:42 PM MSTSpecial Weather StatementPSR33 min
Sep 16, 6:01 PM MSTSpecial Weather StatementPSR44 min
Sep 16, 6:08 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa37 min
Sep 16, 6:30 PM MSTFlash Flood WarningPSRLa Paz, Maricopa4 hr
Sep 16, 6:33 PM MSTSpecial Weather StatementPSRMaricopa42 min
Sep 16, 6:41 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Sep 16, 6:44 PM MSTSpecial Weather StatementPSRMaricopa46 min
Sep 16, 7:01 PM MSTSpecial Weather StatementPSR44 min
Sep 16, 7:06 PM MSTSpecial Weather StatementPSRMaricopa39 min
Sep 16, 7:12 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 16, 7:16 PM MSTSpecial Weather StatementPSRMaricopa44 min
Sep 16, 7:19 PM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Sep 16, 7:26 PM MSTSpecial Weather StatementPSRMaricopa34 min
Sep 16, 7:55 PM MSTSpecial Weather StatementPSRMaricopa50 min
Sep 16, 7:58 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Sep 16, 8:00 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 16, 8:13 PM MSTSpecial Weather StatementPSRMaricopa32 min
Sep 16, 9:13 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 16, 11:48 PM MSTAreal Flood WarningPSRMaricopa6 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.